Alert archive / Oklahoma / Red Flag Warnings in 2018
Red Flag Warning 5, NWS Norman, OK
NWS Norman, OK issued this red flag warning at Jan 31, 2018, 12:50 PM CST for 8 counties in Oklahoma; 8 counties in Texas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 31, 2018, 12:50 PM CST (18:50 UTC)
- Expired
- Jan 31, 2018, 7:00 PM CST
- In force
- 6 hr
- Issued by
- NWS Norman, OK
Counties Carter County, OK, Cotton County, OK, Garvin County, OK, Jefferson County, OK, Love County, OK, Murray County, OK, Stephens County, OK, Tillman County, OK, Archer County, TX, Baylor County, TX, Clay County, TX, Foard County, TX, Hardeman County, TX, Knox County, TX, Wichita County, TX, Wilbarger County, TX
The radar
The Altus AFB radar (KFDR), 56 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 6.8 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2422 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 683 m²/s²
- 0-3 km storm-relative helicity
- 655 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
890 WWUS84 KOUN 311850 RFWOUN URGENT - FIRE WEATHER MESSAGE National Weather Service Norman OK 1250 PM CST Wed Jan 31 2018 ...NEAR CRITICAL FIRE WEATHER CONDITIONS DEVELOPING AGAIN THIS AFTERNOON ACROSS PORTIONS OF NORTH TEXAS AND SOUTHERN OKLAHOMA... OKZ037-039>041-044>046-050-TXZ083>090-010100- /O.NEW.KOUN.FW.W.0005.180131T1850Z-180201T0100Z/ Tillman-Stephens-Garvin-Murray-Cotton-Jefferson-Carter-Love- Hardeman-Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1250 PM CST Wed Jan 31 2018 ...RED FLAG WARNING IN EFFECT UNTIL 7 PM CST THIS EVENING FOR WARM... DRY AND BREEZY CONDITIONS FOR WESTERN NORTH TEXAS AND PORTIONS OF SOUTHWEST AND SOUTH CENTRAL OKLAHOMA... * TIMING...Through 7 PM. * WINDS...Southwest 10 to 20 mph with gusts up to 30 mph. Winds will shift to northerly this afternoon and this evening. * RELATIVE HUMIDITY...As low as 11 to 20 percent. * TEMPERATURES...Highs in the mid 70s to near 80. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this red flag warning went out at Jan 31, 10:20 AM CST, 2 hours 30 minutes earlier.
Area forecast discussion, Jan 31, 10:20 AM CST, 2 hours 30 minutes before
Area Forecast Discussion National Weather Service Norman OK 1020 AM CST Wed Jan 31 2018 .UPDATE... Forecast is on track and no updates are needed this morning. && .DISCUSSION... Cold front is moving southeast through the area, and as expected, the winds are relaxing somewhat ahead of the front as the pressure gradient decreases. The very warm temperatures and low RH will bring fire weather concerns to the near-critical level based on the computed RFTI numbers in our north Texas zones, the decreasing wind speeds will keep conditions from becoming critical. We will be watching wind shift timing for any fires that do develop. && .PREV DISCUSSION... /issued 457 AM CST Wed Jan 31 2018/ AVIATION... 12Z TAFs - VFR conditions with some high clouds streaming across the region. A wind shift will move across the region today with S/SW winds shifting to the N/NE. PREV DISCUSSION... /issued 311 AM CST Wed Jan 31 2018/ DISCUSSION... A front/sfc trough will move across the region today causing winds to shift to the north. Warm temperatures are expected across the fa, especially in southern portions of the fa where temperatures could warm to near record/record highs this afternoon with the pre- frontal "torch". Near normal highs are expected Thursday with the bulk of the cold air behind the front expected to remain NE of the fa. Southerly winds are expected to return to the area Friday as the sfc high moves east away from the region. Models show another round of cooler air this weekend which could lead to below average highs on Sunday. Models then show a third front could move across the region sometime early next week. Some light precipitation may be possible in portions of the fa over the weekend into early next week. However, there is a great deal of uncertainty as to if/when/where this will happen. Models show the precipitation with various shortwaves moving through the flow and possibly the fronts, but timing/area affected, if precip occurs, could be dependent on these shortwaves and models have been somewhat inconsistent from run to run when some of the precip may occur. If precipitation does occur, then it will likely be light. Fire Weather... Low RH and near record/record high temperatures in parts of southern OK and western north TX along with dry vegetation will likely lead to elevated to near critical fire weather conditions this afternoon. However, breezy south to southwest winds this morning are expected to decrease this afternoon as the frontal boundary approaches this area. With the decreasing winds in the afternoon when RH will be the lowest and temps the warmest, will cancel the Fire Weather Watch but issue a Fire Danger Statement. However, if any fires do start the wind shift to the north could cause some problems. After today, fire weather conditions will remain low into early next week. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 69 37 52 25 / 0 0 0 0 Hobart OK 69 35 53 25 / 0 0 0 0 Wichita Falls TX 79 39 58 28 / 0 0 0 0 Gage OK 61 30 48 22 / 0 0 0 0 Ponca City OK 64 33 48 19 / 0 0 0 0 Durant OK 72 45 59 33 / 0 0 0 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 99/99
Hazardous weather outlook, Jan 31, 11:43 AM CST, 1 hour 7 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 1143 AM CST Wed Jan 31 2018 OKZ004>048-050>052-TXZ083>090-011100- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1143 AM CST Wed Jan 31 2018 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Fire Weather... Elevated to Near Critical fire weather conditions can be expected today due to dry, warm, and breezy conditions. A Fire Danger Statement is in effect today across southwestern Oklahoma and western north Texas where warmest temperatures and lowest humidity values are forecast. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... No hazardous weather is expected at this time. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
Nearby
Red Flag Warnings in Oklahoma, 2018Red Flag Warnings in Texas, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.